Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Prozac with Serzone. Calling Dr. Bob!!!

Posted by Michael Schell on January 3, 1999, at 12:55:41

In reply to Re: Prozac with Serzone. , posted by Toby on December 31, 1998, at 10:13:33

> Here's a crash course in Serzone.
> SSRI's block serotonin from being reabsorbed into the nerve cells, leaving it out in the synapses to stimulate all serotonin receptors. There are serotonin receptors all over the body; those in the brain, the gut, and the spinal cord are most pertinent to our discussion here. Serotonin stimulation in the dorsal raphe of the brain relieves depression, but serotonin stimulation in the forebrain may cause agitation or anxiety. Stimulation of serotonin receptors in the stomach may give nausea. Stimulation of serotonin receptors in the lower spinal cord lead to sexual dysfunction.
> Serzone is a weak serotonin reuptake inhibitor (like the SSRI's) but its most powerful action is to block a specific serotonin receptor called the 5HT2 receptor. The 5HT2 receptor is involved with the following side effects: agitation, anxiety, panic attacks, insomnia and sexual dysfunction. When you block this receptor you don't get those side effects. That's why it can reverse the side effects of the SSRI's that stimulate this receptor. Serzone is less sedating than trazodone (serzone's cousin) because it is a less potent histamine blocker than trazodone. It also causes less dizziness and less of a drop in blood pressure than trazodone can because it very little action on alpha receptors.
> People who have been on trazodone in the past for sleep with an SSRI usually don't need it with Serzone, but occasionally somebody needs to add a little dose of trazodone to serzone for deeper sleep. With regard to the sexual dysfunction, I generally add 25 mg of serzone to an SSRI and work up by 25 to 50 mg every 5-7 days until it kicks in and that tends to not cause agitation. If 50 to 100 mg is added to begin with, there is almost always agitation, so i just don't do it that way anymore.
> Serotonin syndrome is characterized by fever, abnormal muscle movements like twitches or jerking, increased reflexes, and (rarely) seizures. There may also by a fluctuation in blood pressure, anxiety, shivering, insomnia, confusion or delirium, shock and death. The treatment for this must be given in the hospital. I don't know where the protocol came from that recommended adding prozac to serzone and if it's from a reliable source, then perhaps it is OK. I just worry about adding prozac to other things since it is so long acting, but perhaps I have just developed a myth in my own mind about it. i await words of wisdom from Dr. Bob.
>Well Dr. Bob, I was wondering if you could give us your thoughts on this question that Toby asks. Also I was wondering if you could further answer some of the questions that I asked in a earlier post on this subject. Hope to hear from you real soon.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Michael Schell thread:1682